Skip to Content

Evali (E-Cigarette or Vaping-Associated Lung Injury)

AMBULATORY CARE:

E-cigarette or vaping-associated lung injury (EVALI)

is life-threatening lung damage from vaping. Effects can start days to weeks after you use a vaping product.

The cause of EVALI

is not known for sure. The following may cause or increase your risk:

  • Vitamin E acetate (oil) can harm lung function. Vitamin E acetate is sometimes used to thicken vaping products, especially products containing THC (marijuana). Vitamin E can safely be used as a vitamin supplement or in skin care products. But it can prevent your lungs from working correctly if you inhale it.
  • Direct lung damage may happen from chemicals, fumes, and metals. The liquid form of some substances can change when it becomes a vapor. New, harmful chemicals can be produced that were not in the liquid. They can also react or combine with other chemicals, causing more damage. Metals such as nickel, tin, and aluminum can be put into your lungs.

Signs and symptoms of EVALI:

You may feel like you have the flu at first. The following can happen suddenly or get worse quickly:

  • A cough or shortness of breath
  • Pain in your chest or abdomen
  • A fast heartbeat or fast breathing
  • Fever and chills
  • Nausea, vomiting, or diarrhea
  • Weight loss without trying

Call your local emergency number (911 in the US) if:

  • You have severe breathing problems.
  • You have chest pain.

Seek care immediately if:

  • Your symptoms get worse.
  • You cough up blood.
  • Your heart beats more than 100 beats in 1 minute.
  • You are very tired, confused, and cannot think clearly.
  • Your lips or fingernails turn gray or blue.

Call your doctor if:

  • You have a fever higher than 101°F (38.3°C).
  • You cannot eat, or you have loss of appetite, nausea, or are vomiting.
  • You have questions or concerns about your condition or care.

Treatment:

You must follow up with healthcare providers in 24 to 48 hours. Someone needs to stay with and care for you until your follow-up visit. The person needs to know the signs and symptoms of EVALI to watch for. Signs and symptoms can be mild at first but become severe quickly. The person will need to help you get immediate care if your symptoms get worse. Medicine may be given for a fever, pain, or inflammation. Medicine may also be given to help prevent or fight a bacterial or viral infection.

Manage your symptoms:

  • Rest as needed. Rest often while you recover. Slowly start to do more each day.
  • Drink liquids as directed. Ask how much liquid to drink each day and which liquids are best for you. Liquids help thin your mucus, which may make it easier for you to cough it up.
  • Use a cool mist humidifier to increase air moisture in your home. This may make it easier for you to breathe and help decrease your cough.
  • Keep your head elevated. You may be able to breathe better if you lie with the head of your bed up. You can also prop your head and upper body up with pillows. Talk to your child's healthcare provider about how to do this safely. Do not prop a young child up with pillows. He or she can become trapped under a pillow and not be able to breathe.

Prevent or manage EVALI:

  • Stop using vaping products until the cause is known. Authorities recommend that you at least do not use products that contain THC. But it is not known for sure which vaping products cause EVALI. It is safest to stop using all vaping products until the cause is known. Ask your healthcare provider for information if you want to quit but need help. Do not start or go back to smoking cigarettes in place of vaping.
  • Do not buy any vaping products from outside sources. If you plan to continue vaping, only buy from licensed sources. This is especially important if you want to vape products that contain THC. Do not use vaping products given to you by friends or family members.
  • Never add vitamin E acetate to thicken a product. This is especially important for products that contain THC. You may want to stop adding anything to your vaping products until the cause of EVALI is known.
  • Call your healthcare provider right away if you have symptoms of EVALI. Even if your symptoms are mild, let your provider know. Symptoms can get worse quickly.
  • Ask about vaccines. Influenza (the flu) and pneumonia can become life-threatening for a person who has EVALI. Get a flu vaccine as soon as your healthcare provider recommends each year. The pneumonia vaccine may be given every 5 years, or as directed. Ask about other vaccines you may need and when to get them.

For support and more information:

  • US Food and Drug Administration
    10903 New Hampshire Avenue
    Silver Spring , MD 20993
    Phone: 1- 888 - 463-6332
    Web Address: http://www.fda.gov
  • Smokefree.gov
    Phone: 1- 800 - 784-8669
    Web Address: www.smokefree.gov

Follow up with your doctor in 24 to 48 hours, and as directed:

It is important to follow up as directed. Symptoms of EVALI can be mild at first but become severe. After treatment, your doctor will tell you how often to come in and when to make your first appointment. He or she will check your oxygen level. You may also need a chest x-ray to check your lungs. Your doctor may also refer you to a lung specialist. Write down your questions so you remember to ask them during your visits.

© Copyright IBM Corporation 2021 Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or IBM Watson Health

The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

Further information

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.